Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2024, 3:28 PM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2024, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 15, 2024, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, IA, Hamilton County, IA, Hardin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:21 PM CDT, 1 hour 7 minutes earlier. Its key messages:
- Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado
- Heat Advisory in place to this evening South
- Cooler and Mainly Dry Tuesday through Sunday
Area forecast discussion, Jul 15, 2:21 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado - Heat Advisory in place to this evening South - Cooler and Mainly Dry Tuesday through Sunday && .DISCUSSION... Issued at 221 PM CDT Mon Jul 15 2024 Confidence Short Term: Medium Warm layer aloft still holding down convection at 1815z with cu field showing up along one of the many weak boundaries over the region. The overall synoptic set up is the same with a trough of low pressure from northern Wisconsin back to western MN, then south to western Iowa. Weak lows are present in western MN and near Omaha. VISSAT shows the area of cu and also the same location of the highest SBCAPE of 6000 to 7000 J/kg and surface moisture convergence. Currently there remains some weak MLCIN over western Iowa where some convection is trying to fire. However, just to the east of where some storms are beginning, the area is totally uncapped with 4000 to 4500 J/kg MLCAPE. The more widespread initiation is still expected between 21 to 22z. Though the earlier HRRR runs today have been backing off on our area to some degree, the latest 17z HRRR is now initiating convection around 20 to 21z and quickly filling in an area of discrete storms around US20 US30 corridor. This then grows upscale into northern and west central Illinois. Trailing severe convection begins to fill in between US20 and I80 between 22z and 01z. So, holding on to similar thinking with the potential still there. While the potential for widespread high end wind event may be reduced slightly in this scenario, we should still see some pockets of significant damaging winds within the clusters of storms. The good news is that most of the storms should exit the region around 02 to 03z and the remainder of the night relatively quiet. Tomorrow was originally expected to be dry, but there is another weak wave over Montana tracking southeast. This may bring a few showers/isolated storms to the region by Tuesday afternoon. The main theme for tomorrow and moving forward is cooler temperatures. Highs tomorrow will range from the upper 70s north to the lower to mid 80s south. Tomorrow night as high pressure settles into the region, any lingering showers should come to an end with cooler overnight mins in the upper 50s to mid 60s. .Long Term /Wednesday through Monday/... Confidence: Medium Most of the week will remain dry with cooler temperatures in the 70s to lower 80s. Toward the weekend, we return to southerly flow with chances once again for some convection by late Friday night west. This trend will extend into the weekend, but with lower confidence on coverage and timing. Temperatures should remain pleasant and in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1230 PM CDT Mon Jul 15 2024 Highly uncertain forecast regarding convection to 00z. Approaching H500 wave expected to break strong H700 cap between 20 and 22z. Weak wind shift continues from NW Iowa to about the Quad Cities now, but should lift slightly north by 00z. CAMS suggest the higher storm chance area between US20 and I80, focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now have not hit conditions too hard, but will update for lower cigs/vsbys and stronger convective wind gusts once storms form. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ057>062- 070>075-081>086-092>097. && DISCUSSION...REV AVIATION...REV
Hazardous weather outlook, Jul 15, 1:48 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 148 PM CDT Mon Jul 15 2024 IAZ057>062-070>075-081>086-092>097-161900- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004>007-015>017-023>028-033>039-044>050-161900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight The heat wave will continue for the rest of the afternoon to evening, with maximum heat index values up to 100 degrees over northern Iowa. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:17 PM CDT | Special Weather Statement | DMX | Poweshiek | 43 min |
| Jul 14, 8:44 PM CDT | Special Weather Statement | DMX | Black Hawk | 31 min |
| Jul 14, 9:01 PM CDT | Special Weather Statement | DMX | Wapello | 29 min |
| Jul 15, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Jul 15, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 40 min |
| Jul 15, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene | 48 min |
| Jul 15, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 47 min |
| Jul 15, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 46 min |
| Jul 15, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 29 min |
| Jul 15, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Dallas, Greene, Guthrie | 52 min |
| Jul 15, 4:26 PM CDT | Flash Flood Warning | DMX | Franklin, Hamilton, Hardin, Wright | 4 hr |
| Jul 15, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 29 min |
| Jul 15, 4:50 PM CDT | Flash Flood Warning | DMX | Black Hawk, Grundy, Tama | 3 hr |
| Jul 15, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 29 min |
| Jul 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk | 25 min |
| Jul 15, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Marion, Marshall, Polk, Story and 1 more | 31 min |
| Jul 15, 5:42 PM CDT | Tornado Warning | DMX | Polk | 10 min |
| Jul 15, 5:47 PM CDT | Tornado Warning | DMX | Polk, Warren | 28 min |
| Jul 15, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more | 60 min |
| Jul 15, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Monroe, Poweshiek, Wapello | 66 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.